Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 112, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 2024, 9:11 PM CDT for Ellis County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2024, 9:11 PM CDT (02:11 UTC)
- Expired
- Jun 1, 2024, 9:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 131 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 9:55 PM CDT | HAIL 1.25 | 2 W Toulon, KS | Report made via social media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 733 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2458 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted.
506
WUUS53 KDDC 020211
SVRDDC
KSC051-020245-
/O.NEW.KDDC.SV.W.0112.240602T0211Z-240602T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
911 PM CDT Sat Jun 1 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Ellis County in central Kansas...
* Until 945 PM CDT.
* At 911 PM CDT, a severe thunderstorm was located 7 miles west of
Antonino, moving east-northeast at 30 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Antonino around 920 PM CDT.
Hays around 925 PM CDT.
Other locations in the path of this severe thunderstorm include
Toulon and Munjor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3901 9936 3879 9918 3873 9955 3880 9960
3883 9959
TIME...MOT...LOC 0211Z 248DEG 24KT 3879 9951
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
UMSCHEID1 follow-up statement
893
WWUS53 KDDC 020227
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
927 PM CDT Sat Jun 1 2024
KSC051-020245-
/O.CON.KDDC.SV.W.0112.000000T0000Z-240602T0245Z/
Ellis KS-
927 PM CDT Sat Jun 1 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHWESTERN ELLIS COUNTY...
At 927 PM CDT, a severe thunderstorm was located near Antonino,
moving east at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Hays, Antonino and Munjor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3879 9920 3876 9947 3883 9956 3899 9934
3879 9918
TIME...MOT...LOC 0227Z 249DEG 15KT 3882 9943
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 5:29 PM CDT, 3 hours 42 minutes earlier. Its key messages:
- A severe thunderstorm complex is expected to roll across roughly the southwest 2/3rds of our area this afternoon and evening, posing mainly a damaging wind gust threat.
- Another chance of severe storms exists on Sunday, however coverage is expected to be much lower.
- Precipitation chances persist into early next work week, but begin to diminish by Wednesday as upper level ridging builds out west.
Area forecast discussion, Jun 1, 5:29 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 529 PM CDT Sat Jun 1 2024 .KEY MESSAGES... - A severe thunderstorm complex is expected to roll across roughly the southwest 2/3rds of our area this afternoon and evening, posing mainly a damaging wind gust threat. - Another chance of severe storms exists on Sunday, however coverage is expected to be much lower. - Precipitation chances persist into early next work week, but begin to diminish by Wednesday as upper level ridging builds out west. && .SHORT TERM /THROUGH SUNDAY/... Issued at 200 PM CDT Sat Jun 1 2024 Water vapor satellite imagery and RAP upper air analysis reveal a rather low-amplitude synoptic pattern is in place, with a weak shortwave trough over the far western CONUS and a weak shortwave ridge over the southern plains, resulting in mostly zonal flow across the central Rockies into the central plains. As these features continue to shift east this afternoon and evening, weak vorticity lobes cresting the shortwave ridge will aid in thunderstorm initiation from far southeast CO to the Syracuse/Johnson City area by 21Z. Latest guidance/HREF indicate this activity will expand in coverage and intensity, and organize into a severe linear convective system within an environment characterized by at least 1500-2000 J/Kg of SBCAPE and 30-40 kts of bulk shear as it rolls across roughly the southwestern 2/3rds of our CWA. Given dewpoint temperatures in the 50s and temperatures in the upper 80s/low 90s, DCAPE will increase into the 1200-1600 J/Kg range, suggesting the primary severe hazard will be damaging wind gusts. However, large hail will also be possible, especially during the early stages of convection. Thunderstorm activity may linger well into the overnight hours as a few CAMs depict back-building, but should clear southwest KS by sunrise Sunday morning. Daytime Sunday, short range guidance suggest the weak upper level trough out west will dampen as it emerges onto the central plains. Ahead of this weak wave, a lee cyclone in far southeast CO will deepen to around 996-mb, supporting southerly winds to increase across southwest KS into the 20-30 mph range with gusts of 35-40 mph. Concurrently, 850-mb temperatures will rise by 3-5 degrees C, translating to afternoon high reaching the upper 80s to mid 90s. Another round of thunderstorms is possible Sunday afternoon and evening, especially west of US-283. Although, weak shear and even larger dewpoint depressions will limit overall coverage. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... Issued at 200 PM CDT Sat Jun 1 2024 At the beginning of the long term period, medium range ensembles indicate nearly zonal flow will be in place atop the central plains, with the main belt of the subtropical jet spread out across the northern CONUS. Chances for precipitation will exist for much of the area Monday and Tuesday as weak vorticity lobes emanating from the Desert Southwest combine with a strong upper level trough moving east across the northern plains, supporting GEFS/ECMWF EPS probability of QPF > 0.01" generally in the 50-80% range. But by Wednesday, ensembles suggest the first sign of the summertime upper level ridge over the Desert Southwest/Intermountain West will appear and continue to build through the end of the long term period. This pattern will effectively eliminate all precipitation chances owing to strong DNVA overspreading the central and southern plains. Otherwise, afternoon temperatures will mainly be above normal, with highs reaching the 90s. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 504 PM CDT Sat Jun 1 2024 Convection,and possibly severe, should be an immediate threat at the LBL terminals for the 00z TAF set. At 22 UTC several supercells are already mature over extreme southeast Colorado. These storms are forecast by several of the HREF members, included the HRRR to develop into one or more multi-cell clusters with widespread severe thunderstorm wind risk. It is likely each terminal will see some period of convection for around and hour or two over the next 3 to 5 hours. The southwest terminals are almost certain to see heavy rain low vsby (around 1 mile in +TSRA) and lowered ceilings this evening. The development of low level status is not particularly high – && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Springer LONG TERM...Springer AVIATION...Russell
Hazardous weather outlook, Jun 1, 3:48 AM CDT, 17 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 348 AM CDT Sat Jun 1 2024 KSZ030-031-043>046-061>066-074>081-084>090-020900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 348 AM CDT Sat Jun 1 2024 /248 AM MDT Sat Jun 1 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Scattered severe thunderstorms possible late this afternoon (after 5pm) and early tonight. The main hazards will be wind gusts up to 65 mph and 1 to 2 inch hail, mainly before sunset. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong to isolated severe thunderstorms will be possible on Sunday. Hail up to quarters and wind gusts up to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated but rainfall reports are encouraged.
In the hours before
Special weather statement, Jun 1, 7:10 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
710 PM CDT Sat Jun 1 2024
KSZ063-076-077-020100-
Gray KS-Finney KS-Haskell KS-
710 PM CDT Sat Jun 1 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN FINNEY...GRAY AND
NORTHEASTERN HASKELL COUNTIES THROUGH 800 PM CDT...
At 709 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles southeast of Plymell, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southern Finney,
Gray and northeastern Haskell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.
&&
LAT...LON 3749 10096 3777 10078 3799 10024 3748 10023
TIME...MOT...LOC 0009Z 279DEG 22KT 3772 10071
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
UMSCHEIDSpecial weather statement, Jun 1, 8:02 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
802 PM CDT Sat Jun 1 2024
KSZ077-078-087-020130-
Gray KS-Meade KS-Ford KS-
802 PM CDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FORD...NORTHEASTERN
MEADE AND SOUTHEASTERN GRAY COUNTIES THROUGH 830 PM CDT...
At 802 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Copeland, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern Ford,
northeastern Meade and southeastern Gray Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.
&&
LAT...LON 3749 10063 3767 10038 3766 10000 3720 10030
TIME...MOT...LOC 0102Z 284DEG 19KT 3747 10049
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
UMSCHEIDSpecial weather statement, Jun 1, 8:18 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
818 PM CDT Sat Jun 1 2024
KSZ085-086-020200-
Seward KS-Stevens KS-
818 PM CDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN SEWARD AND EASTERN
STEVENS COUNTIES THROUGH 900 PM CDT...
At 818 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hugoton, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Woods around 835 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.
&&
LAT...LON 3700 10138 3732 10136 3737 10084 3700 10083
TIME...MOT...LOC 0118Z 269DEG 25KT 3713 10131
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
UMSCHEIDLocal storm report, Jun 1, 8:19 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
819 PM CDT Sat Jun 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Hail Shields 38.62N 100.45W
06/01/2024 E1.00 Inch Lane KS Fire Dept/Rescue
Reported by Fire Department.
&&
MRSpecial weather statement, Jun 1, 8:53 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
853 PM CDT Sat Jun 1 2024
KSZ086-087-020230-
Seward KS-Meade KS-
853 PM CDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SEWARD AND SOUTHWESTERN
MEADE COUNTIES THROUGH 930 PM CDT...
At 853 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal, moving southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southern Seward and
southwestern Meade Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.
&&
LAT...LON 3706 10103 3721 10072 3700 10023 3700 10099
TIME...MOT...LOC 0153Z 304DEG 26KT 3706 10087
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
UMSCHEIDSpecial weather statement, Jun 1, 9:03 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
903 PM CDT Sat Jun 1 2024
KSZ030-031-020245-
Trego KS-Ellis KS-
903 PM CDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TREGO AND
SOUTHWESTERN ELLIS COUNTIES THROUGH 945 PM CDT...
At 902 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Cedar Bluff, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Antonino around 915 PM CDT.
Other locations in the path of this storm include Hays, Toulon and
Munjor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Kansas.
&&
LAT...LON 3870 9961 3880 9968 3898 9934 3872 9914
TIME...MOT...LOC 0202Z 249DEG 26KT 3877 9957
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:10 PM CDT | Special Weather Statement | DDC | Gray, Haskell | 50 min |
| Jun 1, 7:21 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 39 min |
| Jun 1, 7:32 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 43 min |
| Jun 1, 7:54 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 51 min |
| Jun 1, 8:02 PM CDT | Special Weather Statement | DDC | Meade | 28 min |
| Jun 1, 8:18 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 42 min |
| Jun 1, 8:53 PM CDT | Special Weather Statement | DDC | Seward | 37 min |
| Jun 1, 9:03 PM CDT | Special Weather Statement | DDC | Ellis | 42 min |
| Jun 1, 9:34 PM CDT | Special Weather Statement | DDC | Meade | 41 min |
| Jun 1, 9:39 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 23 min |
| Jun 1, 10:13 PM CDT | Special Weather Statement | DDC | Ellis | 32 min |
| Jun 1, 10:34 PM CDT | Special Weather Statement | DDC | Barber | 41 min |
| Jun 1, 11:20 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 40 min |
| Jun 2, 12:07 AM CDT | Special Weather Statement | DDC | Stevens | 53 min |
| Jun 2, 2:20 AM CDT | Special Weather Statement | DDC | Lane, Scott | 40 min |
| Jun 2, 2:32 AM CDT | Severe Thunderstorm Warning | DDC | Scott | 43 min |
| Jun 2, 3:01 AM CDT | Special Weather Statement | DDC | Lane | 44 min |
| Jun 2, 3:14 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 46 min |
| Jun 2, 4:00 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 45 min |
| Jun 2, 4:20 AM CDT | Special Weather Statement | DDC | Clark | 25 min |
| Jun 2, 4:24 AM CDT | Special Weather Statement | DDC | Ford, Hodgeman | 51 min |
| Jun 2, 4:45 AM CDT | Special Weather Statement | DDC | Clark, Ford, Hodgeman | 45 min |
| Jun 2, 5:30 AM CDT | Special Weather Statement | DDC | Ford, Hodgeman | 45 min |
| Jun 2, 5:35 AM CDT | Areal Flood Advisory | DDC | Finney, Ford, Hodgeman | 3 hr |
| Jun 2, 9:26 AM CDT | Special Weather Statement | DDC | Ford | 34 min |
| Jun 2, 5:10 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 35 min |
| Jun 2, 5:36 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 26 min |
| Jun 2, 5:41 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 49 min |
| Jun 2, 5:51 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 39 min |
| Jun 2, 6:11 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 21 min |
| Jun 2, 6:30 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 45 min |
| Jun 2, 6:34 PM CDT | Special Weather Statement | DDC | Kearny | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.